MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30952
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation = lead tech.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during angioplasty of occluded superficial femoral and popliteal arteries via pedal access, an advance 18 lp low profile balloon catheter ruptured.The balloon was advanced to the superficial femoral artery (sfa) through another manufacturer's 4 french sheath.The anatomy was reportedly severely calcified; however, tortuosity was not reported.Angioplasty was performed and the physician began to work his way to the distal sfa/popliteal artery.The balloon ruptured at eight atmospheres upon the second inflation, after ten seconds.A cook hydro st.014 wire, cook inflation device, and a 70/30 mixture of saline and contrast were used during the procedure.A "little bit" of blood was reported within the inflation device after the balloon ruptured.The balloon was removed by itself.The balloon was not inflated inside of a stent.The balloon was not removed from the body between inflations.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Summary of event: as reported, during angioplasty of occluded superficial femoral and popliteal arteries via pedal access, an advance 18 lp low profile balloon catheter ruptured.The balloon was advanced to the superficial femoral artery (sfa) through another manufacturer's 4 french sheath.The anatomy was reportedly severely calcified; however, tortuosity was not reported.Angioplasty was performed and the physician began to work his way to the distal sfa/popliteal artery.The balloon ruptured at eight atmospheres upon the second inflation, after ten seconds.A cook hydro st.014 wire, cook inflation device, and a 70/30 mixture of saline and contrast were used during the procedure.A "little bit" of blood was reported within the inflation device after the balloon ruptured.The balloon was removed by itself.The balloon was not inflated inside of a stent.The balloon was not removed from the body between inflations.Additional information received 01apr2020.As reported, following removal of the device, the procedure was completed with another balloon of a different size.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control procedures, specifications, and a visual inspection as well as a functional test of the returned device were conducted during the investigation.The complainant returned one used pta4-18-150-4-20 to cook for investigation.Biomatter was present on the returned device.A leak test was performed using a cook inflation device and water.The leak test of the returned device confirmed that the balloon had a pinhole rupture approximately 2.5cm from the distal tip.There was no other visible damage noted to the device.A document-based investigation evaluation was performed.The information provided upon review of complaint file, device history record, complaint history, device master record, and design validation testing provide objective evidence to support that the device was manufactured to specification.A review of the device history record showed no nonconforming events which could contribute to this failure mode.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.Furthermore, reviews of the manufacturer¿s instructions, drawing, specifications, and quality control procedures were conducted, and no gaps were discovered.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.An ifu is also provided which warns ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ the ifu goes on to note ¿if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution¿inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ based on the information provided and the examination of the returned product, cook has concluded that the patient¿s anatomy contributed to this incident.It was reported that the lesion was severely calcified.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
Additional information received 01apr2020.As reported, following removal of the device, the procedure was completed with another balloon of a different size.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9843620
Report Number1820334-2020-00631
Device Sequence Number727137
Product Code LIT
UDI-Device Identifier10827002309521
UDI-Public(01)10827002309521(17)221105(10)10128574
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/05/2022
Device Model NumberG30952
Device Catalogue NumberPTA4-18-150-4-20
Device Lot Number10128574
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2020
Initial Date Received by Manufacturer 03/03/2020
Supplement Date Received by Manufacturer04/01/2020
06/01/2020
Initial Report FDA Received Date03/17/2020
Supplement Report FDA Received Date04/09/2020
06/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MERIT 4 FRENCH SHEATH.; MERIT 4 FRENCH SHEATH